Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 151, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 10, 2003, 6:02 PM EDT for Armstrong County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 6:02 PM EDT (22:02 UTC)
- Expired
- Jul 10, 2003, 7:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Armstrong County, PA
The radar
The Pittsburgh radar (KPBZ), 63 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 102202 SVRPBZ PAC005-102300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 602 PM EDT THU JUL 10 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ARMSTRONG COUNTY IN PENNSYLVANIA * UNTIL 700 PM EDT * AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF LENAPE HEIGHTS...MOVING EAST AT 30 MPH. THERE HAS BEEN WIND DAMAGE PREVIOUSLY REPORTED WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... FORD CITY... KITTANNING... LENAPE HEIGHTS... WEST HILLS... WEST KITTANNING... <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4071 7968 4059 7954 4094 7924 4096 7963
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:26 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 10, 3:26 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 251 PM EDT THU JUL 10 2003 CLOUDS HUNG IN ALL DAY BUT DID BREAK OUT TO OUR SOUTHWEST WHERE THE STRONGEST STORMS ARE DEVELOPING. THERE IS A LINE NOW MOVING INTO THE WESTERN PART OF THE CWA WHICH SHOULD MOVE THROUGH LATE THIS AFTERNOON. THE BEST EHI AND MOISTURE FLUX CONVERGENCE STAYS TO OUR SOUTH BUT THE LINE THAT HAS ALREADY FORMED WILL INTERACT WITH BOUNDARIES LEFT OVER FROM RECENT DAYS CONVECTION AND SEVERE IS NOT OUT OF THE QUESTION FOR THE REST OF THE DAY. AT THE VERY LEAST...HEAVY RAINFALL WITH PWS AROUND 1.8. WITH VERY LOW FFG IN SOUTHERN COUNTIES...THAT IS AREA OF GREATEST FLOOD CONCERN AS THE STORMS MOVE EASTWARD. FRONT SHOULD MOVE THROUGH JUST AFTER MIDNIGHT BUT LINGERING CLOUDS AND SHOWERS SHOULD HANG AROUND THROUGH THE MORNING. MODELS SHOW WRAP AROUND MOISTURE FOR SATURDAY AS THE LOW SPINS UP ON ONTARIO. IN THE LONGER RANGE...TROUGHINESS ALONG THE EAST COAST MAY PLAY A ROLE IN TIMING OF PRECIP. PIT 65 78 58 76 / 70 40 10 30 HLG 65 77 58 78 / 70 40 10 20 MGW 65 78 58 79 / 70 40 10 20 ZZV 66 77 59 78 / 70 40 10 20 PHD 66 77 59 78 / 70 40 10 20 FKL 64 75 56 77 / 70 40 20 30 DUJ 64 75 56 77 / 70 40 20 30 LBE 65 77 58 77 / 70 40 10 30 BTP 64 75 56 77 / 70 40 20 30 IDI 64 75 56 77 / 70 40 20 30 ODM 62 73 52 75 / 70 40 10 20 .PBZ... MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ001. OH...FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050... OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>016... PAZ020>023...PAZ029>032. WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ001>004...WVZ012... WVZ021>023...WVZ041. TYBURSKI
Hazardous weather outlook, Jul 10, 5:36 AM EDT, 12 hours 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-101130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 536 AM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL AS HEAVY RAINFALL. A FLOOD WATCH MAY BE ISSUED FOR THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NET ACTIVATION IS LIKELY.
In the hours before
Special weather statement, Jul 10, 3:07 PM EDT, 2 hours 55 minutes before
OHZ039-040-049-102000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 307 PM EDT THU JUL 10 2003 ...THUNDERSTORM UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH SHOWS A LINE OF THUNDERSTORMS, WITH POSSIBLY WIND GUSTS OVER 40 MPH, MOVING EASTWARD THROUGH TUSCARAWAS COUNTY OHIO. AFTER 3:20 PM, THESE STORMS WILL BEGIN TO NEXT MOVE THROUGH CARROLL AND HARRISON COUNTIES OHIO. THERE CAN ALSO BE BRIEFLY HEAVY RAIN. WHEN THUNDERSTORMS THREATEN, GO INDOORS. MOTORISTS, DO NOT DRIVE THROUGH PONDED WATERS ON ROADWAYS.
Special weather statement, Jul 10, 3:48 PM EDT, 2 hours 14 minutes before
MDZ001-PAZ014-020>023-029>032-WVZ002>004-012-021>023-041-110200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 348 PM EDT THU JUL 10 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER FAYETTE GREENE INDIANA WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN MARYLAND... GARRETT <<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 10, 3:58 PM EDT, 2 hours 4 minutes before
MDZ001-PAZ014-020>023-029>032-WVZ001>004-012-021>023-041-110200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 358 PM EDT THU JUL 10 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING HAS BEEN EXPANDED TO INCLUDE THE FOLLOWING COUNTIES... IN WEST VIRGINIA... HANCOCK SO THE SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 1000 PM EDT FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER FAYETTE GREENE INDIANA WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL AND HANCOCK IN MARYLAND... GARRETT <<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 10, 4:28 PM EDT, 1 hour 34 minutes before
MDZ001-WVZ012-021>023-041-102230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 428 PM EDT THU JUL 10 2003 ...THUNDERSTORMS WITH VERY HEAVY RAINFALL APPROACHING... NUMEROUS SHOWERS AND THUNDERSTORMS ARE APPROACHING THE AREA FROM THE SOUTHWEST. THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL OVER ALREADY SATURATED GROUND THROUGH 630 PM EDT. SOME AREAS WILL LIKELY RECEIVE SUFFICIENT RAINFALL TO CAUSE LOCAL FLOODING. LOCAL STREAMS MAY RISE RAPIDLY WHERE HEAVIER RAINFALL OCCURS. RESIDENTS SHOULD PAY ATTENTION TO THE WEATHER AND REMAIN ALERT FOR POSSIBLE WARNINGS.
Special weather statement, Jul 10, 4:49 PM EDT, 1 hour 13 minutes before
PAZ021-102245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 449 PM EDT THU JUL 10 2003 ...MORE HEAVY RAIN HEADED TOWARD ALLEGHENY COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING INTO ALLEGHENY COUNTY FROM THE SOUTHWEST. THESE STORMS WILL MOVE INTO WESTERN PARTS OF ALLEGHENY COUNTY BY 5:00 PM, THEN MOVE ACROSS THE REST OF THE COUNTY BY 6:00 PM. THIS MEANS THE HEAVY RAIN WILL AFFECT PITTSBURGHS EVENING RUSH HOUR. THE RAIN SHOULD CONTINUE, SOMETIMES LIGHT, SOMETIMES HEAVY, THROUGH THE EARLY EVENING HOURS. A FLOOD WATCH REMAINS IN EFFECT BECAUSE THE GROUND IS ALREADY SATURATED. JUST ONE INCH OF RAIN IN AN HOUR COULD CAUSE FLOODING IN POOR DRAINAGE AREAS AND IN LOW SPOTS. WATER WILL POND ON ROADS. MORE THAN ONE INCH OF RAIN COULD BRING STREAMS AND CREEKS OUT OF THEIR BANKS. NEVER ATTEMPT TO DRIVE THROUGH FLOODWATERS, IT COULD BE DEEPER THAN YOU THINK. STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS. REHAK
Special weather statement, Jul 10, 4:59 PM EDT, 1 hour 3 minutes before
OHZ050-059-069-PAZ029-031-WVZ001>004-102300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 459 PM EDT THU JUL 10 2003 ...MORE HEAVY RAIN MOVING INTO THE REGION... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING INTO EASTERN OHIO, THE NORTHERN PANHANDLE OF WEST VIRGINIA, AND EXTREME SOUTHWEST PENNSYLVANIA. THE RAIN SHOULD CONTINUE, SOMETIMES HEAVY, SOMETIMES LIGHTER, THROUGH THE EARLY EVENING HOURS. A FLOOD WATCH REMAINS IN EFFECT BECAUSE THE GROUND IS ALREADY SATURATED. JUST ONE INCH OF RAIN IN AN HOUR COULD CAUSE FLOODING IN POOR DRAINAGE AREAS AND LOW SPOTS. WATER WILL POND ON ROADS. MORE THAN ONE INCH OF RAIN COULD BRING STREAMS AND CREEKS OUT OF THEIR BANKS. IF YOU LIVE IN A FLOOD PRONE AREA, KEEP ALERT. NEVER ATTEMPT TO DRIVE THROUGH FLOODWATERS, IT COULD BE DEEPER THAN YOU THINK. STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS. REHAK
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:15 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 60 min |
| Jul 10, 5:30 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 45 min |
| Jul 10, 6:48 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| Jul 10, 7:04 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Jul 10, 7:07 PM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| Jul 10, 7:16 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 44 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.